Alabama, 2010

Damaging Wind in Alabama, August 4, 2010

August 4, 2010 · NWS HUN · 1 event in 1 county or zone

Daytime heating initiated isolated strong to severe thunderstorms over portions of northern Alabama during the late afternoon and evening hours. One storm over Lawrence county produced a severe microburst which caused some tree damage and other structural damage in the Wren community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Daytime heating initiated isolated strong to severe thunderstorms over portions of northern Alabama during the late afternoon and evening hours. One storm over Lawrence county produced a severe microburst which caused some tree damage and other structural damage in the Wren community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 5:44 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 4, 5:44 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT WED AUG 4 2010

.UPDATE...FOR 00Z AVIATION.

&&

.AVIATION...
VFR CONDITIONS LIKELY AT TERMINALS THROUGH AT LEAST 05/17-18Z.
BRIEF PATCHY FOG DID DEVELOP AT KMSL LAST NIGHT...BUT CONDITIONS
DO NOT APPEAR AS FAVORABLE TONIGHT. SO...WILL LEAVE OUT FOG
MENTION IN TAF ATTM. A FRONT MOVING SOUTHWARD INTO THE REGION
WILL INSTIGATE SCTD SHRA/TSRA DEVELOPMENT AFTER 17-18Z. GIVEN
UNCERTAINTY WITH COVERAGE AND EXACT LOCATION OF DEVELOPMENT...
HAVE NOTED POTENTIAL WITH CB CLOUD LAYER IN TAFS.

&&

.DISCUSSION... /ISSUED 330 PM CDT WED AUG 4 2010/
A VERY HOT AND HUMID WEATHER PATTERN CONTINUES THIS AFTERNOON AS
MANY LOCATIONS ACROSS THE TENNESSEE VALLEY HAVE ALREADY TOPPED THE
CENTURY MARK. AFTERNOON CONVECTION HAS HAD A VERY DIFFICULT TIME
FORMING WHICH HAS CREATED LESS CLOUD COVER AND KEPT THINGS VERY
HOT OVER THE AREA. CANNOT RULE OUT AN ISOLATED THUNDERSTORM THIS
EVENING BUT OTHERWISE THINK MOSTLY CLEAR SKIES AND DRY CONDITIONS
WILL PERSIST WITH LOW TEMPERATURES ONLY DIPPING INTO THE MID TO
UPPER 70S TONIGHT.

THURSDAY WILL BE ANOTHER HOT AND HUMID DAY ACROSS THE TENNESSEE
VALLEY AS THE UPPER RIDGE FINALLY BEGINS TO WEAKEN ALLOWING A
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP. THE GFS IS
THE OUTLIER IN THE SHORT TERM MODELS AS THE NAM12 AND SREF BOTH
SHOW AN INCREASE IN CONVECTION FOR THURSDAY AFTERNOON AND EVENING.
EVEN WITH THE INCREASE IN THUNDERSTORM ACTIVITY EXPECTED...
EXCESSIVE HEAT WARNING AND HEAT ADVISORY CRITERIA WILL BE MET WITH
HEAT INDEX VALUES BETWEEN 105 TO 115 DEGREES EXPECTED THURSDAY.

AS THE UPPER RIDGE SHIFTS WEST AND FLATTENS OUT OVER THE TENNESSEE
VALLEY...A SURFACE COLD FRONT WILL APPROACH FROM THE NORTH
THURSDAY NIGHT AND FRIDAY. AS A RESULT...AN INCREASE IN SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED DURING THIS TIME FRAME WITH
HIGH TEMPERATURES ONLY IN THE MID 90S. IN FACT...HEAT INDEX
VALUES WILL JUST REACH 105 TO 109 DEGREES AND MAINLY ACROSS
NORTHWEST AND NORTH CENTRAL ALABAMA.

MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT FOR THE WEEKEND AND THE
BEGINNING OF THE WORK WEEK WITH THE GFS AND ECMWF BOTH SHOWING
DRIER AIR FILTERING INTO THE AREA AS THE SURFACE BOUNDARY SINKS
SOUTH AND EVENTUALLY WASHES OUT. THE BULK OF THE PRECIPITATION
WILL REMAIN SOUTH OF THE FORECAST AREA DURING THIS TIME FRAME
GIVING WAY TO ANOTHER HOT AND DRY FORECAST FOR THE WEEKEND WITH
HIGHS IN THE MID TO UPPER 90S. THE UPPER RIDGE WILL REALLY BEGIN
TO BUILD OVER THE AREA ON MONDAY AS VERY HOT AND HUMID CONDITIONS
RETURN TO THE AREA. ANOTHER ROUND OF HEAT ADVISORIES AND POSSIBLY
EVEN EXCESSIVE HEAT WARNINGS WILL LIKELY BE NEEDED MONDAY THROUGH
THE END OF NEXT WEEK AS HIGHS TOP OUT NEAR 100 DEGREES AND LOWS
ONLY FALL INTO THE MID 70S.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     DEKALB...JACKSON.

     EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...
     LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...KDW
DISCUSSION...KNS
Hazardous weather outlook, Aug 4, 11:25 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT WED AUG 4 2010

ALZ001>010-016-TNZ076-096-097-050300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1225 PM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE TODAY. HEAT INDEX READINGS
AROUND 110 DEGREES ARE EXPECTED ACROSS MUCH OF NORTH CENTRAL AND
NORTHWEST ALABAMA THIS AFTERNOON...WITH HEAT INDICES OF 105 TO 109
EXPECTED IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE DANGEROUS HEAT WAVE WILL CONTINUE THROUGH MUCH OF THE WEEK.
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 110 DEGREES ACROSS MUCH
OF NORTH ALABAMA ON THURSDAY...AND ADDITIONAL WARNINGS AND
ADVISORIES MAY BE NEEDED ON FRIDAY AS WELL.

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY AS A
WEAK DISTURBANCE MOVES INTO THE REGION. GUSTY WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT LIGHTNING ARE ALL POSSIBLE FROM THESE
STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JLL/SL

The radar

The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 4, 6:50 PM CST to 7:00 PM CST
Where
Lawrence County, 0.76 mi W of Wren
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
34.428, -87.293

Microburst winds snapped a very large branch approximately 8 to 10 inches in diameter |from a large Oak tree. The tree branch fell on power lines breaking them. In addition, a fruit stand and storage shed was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258458.